Earlier this year the Food and Drug Administration (FDA) mandated stricter warnings for acetaminophen-containing products stemming from a lack of consumer awareness regarding the dangers of too much acetaminophen. Patients take different products containing acetaminophen, in some cases believing that “more is better”—but this is not true in the case of acetaminophen.1 The FDA knows that acetaminophen-containing products are extensively used, which makes hepatotoxicity a great public health concern. The FDA continuously sponsors consumer education campaigns, yet unintentional and intentional overdoses leading to hepatotoxicity continue to occur.
Explore This IssueSeptember 2009
Also By This Author
Although most resources state taking more than 4 g per day of acetaminophen can lead to hepatoxicity in adults, the toxic dose of acetaminophen after a single acute ingestion is 150 mg/kg, or approximately 7 g in adults. This may be even lower in certain patient populations, such as those who abuse alcohol, are malnourished, have viral illness, or are dehydrated. The risk of hepatotoxicity is very small when acetaminophen is accurately dosed.2
Some suggestions to improve the safety of acetaminophen use include reducing the maximum adult dose to not greater than 3,250 mg daily, but lowering this dose in patients that also concomitantly consume three or more alcoholic beverages daily; and limiting the immediate-release tablet strength to up to 325 mg, and a single adult dose to 650 mg rather than 1000 mg. It is important to remember that a large number of prescription analgesics often include acetaminophen and physicians and patients must be vigilant in calculating total daily acetaminophen doses. Some examples of acetaminophen containing prescription products include tramadol/acetaminophen, hydrocodone/acetaminophen, and acetaminophen/codeine. There are also many over-the-counter (OTC) cough and cold products containing acetaminophen.
In June, a joint FDA advisory committee meeting was convened to discuss how to address the problem of hepatotoxicity related to the use of acetaminophen in both OTC and prescription products.3 The FDA recognizes that acetaminophen is an important drug and does not want to remove it from the market, but acknowledges that something needs to be done to prevent additional patient harm from its use.
- Diclofenac Potassium capsules (Zipsor) were approved by the FDA for treating mild to moderate pain in adults.18 They will be available as an immediate-release, liquid-filled, 25-mg capsule.19
- Fenoprofen (Nalfon) has been FDA approved in a new strength of 400 mg, and is FDA approved for relieving the signs and symptoms of rheumatoid arthritis, osteoarthritis, and mild to moderate pain.20
- Ibuprofen injection (Caldolor) was FDA approved for treating pain and fever reduction, principally in hospitalized patients who are unable to receive oral therapies for pain relief and fever reduction.21 It has the same warnings and contraindications as oral nonsteroidal anti-inflammatory drugs.
- Tapentadol (Nucynta), a new schedule II (C-II) analgesic similar to tramadol, was FDA approved for treating moderate to severe acute pain in patients 18 years of age and older. It is a centrally acting analgesic thought to have mu-receptor agonist and norepinephrine reuptake inhibitory effects.22 Tapentadol 100 mg has comparable efficacy to oxycodone 15 mg, but with different side effects, which include less nausea, vomiting, and constipation with drowsiness and dizziness at least equivalent to oxycodone.23 It will also likely have fewer drug interactions than tramadol. The recommended dose is 50 to 100 mg every four to six hours depending on pain intensity. It will be available in 50-, 75-, and 100-mg tablets.
Label Changes and Warnings
The immunosuppressant drugs sirolimus (Rapamune), cyclosporine (Sandimmune and generics), cyclosporine modified (Neoral and generics), mycophenolate mofetil (Cellcept and generics), and mycophenolic acid (Myfortic) have undergone a label change regarding the increased risk of developing opportunistic infections.4 Some infections identified in patients who had kidney transplants and who were taking these agents included activation of latent viral infections including BK virus–associated nephropathy. BK virus–associated nephropathy is associated with tacrolimus use (marketed as Prograf) and is already included in its label. Therapy adjustment should be considered for any patient that develops BK virus–associated nephropathy while receiving any of these agents. In transplant patients, loss of graft may ensue. The FDA is continuing to review the safety of these agents. Although they are used in renal transplantation, the agents are also used in other immune-mediated disease. Therefore, it is critical to identify patients that may develop opportunistic infections, so that the patient can be managed appropriately. The FDA urges healthcare professionals and patients to report adverse effects from immunosuppressant agents to the MedWatch Adverse Event Reporting program.